Our team of medical experts are ready to help

Your questions answered


Rachel asked...

Bladder cancer symptoms

Can antibiotics mask bladder cancer symptoms or if I did have cancer, would my symptoms persist even with antibiotics?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

There is no evidence based data to suggest that antibiotic treatment can directly mask the symptoms of bladder cancer. This may vary according to individuals underlying diagnosis and conditions. For instance, according to the manufacturing data of OncoTICE BCG ( treats urinary bladder tumours), therapy is advised to be temporarily stopped until the bacterial culture from the urine becomes negative and therapy with antibiotics is also advised to be stopped in that period.

1 in 10 people who take antibiotics are likely to experience digestive side effects, these include:

  • nausea 
  • vomiting 
  • diarrhoea 
  • bloating / indigestion 
  • abdominal pain 
  • decreased appetite

These side effects are believed to be relatively mild and disappear upon stopping treatment or completion of the antibiotic course. Any severe or additional symptoms are best reported to the doctor as soon as possible.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter